High Wind, Morton
- When
- February 14, 11:15 AM CST
- Where
- Morton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Behind the pre-frontal trough that turned winds out of the northwest, a stinger jet helped to aid in high wind criteria winds for some southwestern counties of the CWA. Aiding by peak heating of the early afternoon that mixed the boundary layer winds to the surface, wind speeds of 60-70 mph were had with a rogue 81 mph as well.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Behind the pre-frontal trough that turned winds out of the northwest, a stinger jet helped to aid in high wind criteria winds for some southwestern counties of the CWA. Aiding by peak heating of the early afternoon that mixed the boundary layer winds to the surface, wind speeds of 60-70 mph were had with a rogue 81 mph as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 14, 11:15 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1115 AM CST Tue Feb 14 2023 ...Updated Aviation Discussion... .SHORT TERM...(Today through Wednesday) Issued at 342 AM CST Tue Feb 14 2023 A dry slot is progressing across southwest Kansas this morning as the warm conveyor belt ahead of an upper low shifts eastward. Another round of rain is expected early this afternoon in the wraparound rain shield in far western Kansas and then along I-70 by mid afternoon. However, a good part of southwestern Kansas including Liberal and Dodge City will probably not see significant additional rain. Temperatures today will reach into the upper 40s and 50s. A slightly cooler air mass will arrive behind this upper level trough tonight, with lows from the mid 20s to near 30 by Wednesday morning. .LONG TERM...(Wednesday night through Monday) Issued at 342 AM CST Tue Feb 14 2023 The next upper level trough will be close on the heels of the present system, with snow developing across far western Kansas Wednesday morning and overspreading the remainder of central and southwestern Kansas during the day. After perusing the various models and their respective ensembles, the best chance of 3 to 6 inches of snow is across far western Kansas, along and northwest of a line from Hugoton to Jetmore to Hays. Farther southeast, snows on the order of 1 to 3 inches can be expected, with the smaller amounts over south central Kansas locations such as Medicine Lodge and Pratt. Winds with this weakening system will not be all that strong, with gusts as high as 40 mph leading to some blowing and drifting of snow. The winter storm watch area has not be changed. A moderating trend will commence later this week, but not before temperatures drop into the single digits and teens Thursday and Friday mornings. The coldest morning will be Friday when skies clear and winds become light, allowing temperatures to bottom out as low as zero to 5 degrees over snow covered areas of far western Kansas, with single digits and teens farther southeast. Temperatures over snow covered areas will be slower to recover this weekend depending on how much snow falls Wednesday and how fast the snow melts. But it may take until Sunday in Scott City for high temperatures to get above the 30s, while 40s and 50s are likely over south central Kansas. Fair and mild weather can be expected from Sunday into early next week before the next cold front arrives on Tuesday. This could be the start of a prolonged cold spell that goes through next weekend. Arctic air is advertised to move southward into the northern and central plains mid to late next week. However, it will be mild to the south of this arctic front and it is way too early to know exactly where this front will stall out. But the farther north you go there is a better chance of some very cold air, while downright balmy air could reside over parts of the southern plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1105 AM CST Tue Feb 14 2023 Gusty northwest winds, light precipitation and ceilings in the 2000 to 3000ft AGL level will accompany a 700mb deformation zone that will be moving across southwest Kansas through 21z today. Liberal may see the northwest winds briefly gusting into the 35 to 40 knot range through 21z today. Elsewhere wind gusts of up to 35 mph will be likely. The gusty northwest winds and lower ceilings will give way to clearing skies and decreasing winds early tonight. An upper level trough approaching from the west early Wednesday morning will bring an increase and lowering of cloud cover after 09z Wednesday. Based on BUFR soundings the ceilings will fall into the 2000 to 3000ft AGL level after 12z at Garden City and Liberal as light snow develops. These lower ceilings will then begin to spread into the Dodge City and Hays area towards 18z. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 27 33 14 / 40 0 100 90 GCK 52 26 29 12 / 30 10 100 80 EHA 55 28 30 12 / 70 10 100 40 LBL 56 29 35 12 / 30 10 100 70 HYS 53 28 31 14 / 50 0 80 90 P28 54 31 45 18 / 50 0 40 90 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 AM CST /5 AM MST/ Wednesday to 6 AM CST /5 AM MST/ Thursday for KSZ030-043>045-061>063-074-075-084. Winter Storm Watch from Wednesday morning through late Wednesday night for KSZ031-046-064-065-076>079-085-086. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CST Tue Feb 14 2023 KSZ030-031-043>046-061>066-074>081-084>090-151100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CST Tue Feb 14 2023 /400 AM MST Tue Feb 14 2023/ ...A winter storm watch is in effect for parts of central and western Kansas for Wednesday and Wednesday night... This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread snow and blowing snow are expected Wednesday and Wednesday night. See the latest winter weather message (TOPWSWDDC) for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081710, 1081733, 1081734, 1081737, 1081738, 1081739, 1081741, 1081742, 1081744, 1081745, 1081746, 1081747, 1081748, 1081749.